Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 179, NWS Columbia, SC

December 24, 20154 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Dec 24, 2015, 4:45 PM EST for 4 counties in South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2015, 4:45 PM EST (21:45 UTC)
Expired
Dec 24, 2015, 5:30 PM EST
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Edgefield County, SC, Lexington County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 34 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 4:45 PM ESTTSTM WND DMG1 Ssw Edgefield, SCTREES DOWN ON SWEETWATER ROAD
Dec 24, 5:25 PM ESTTSTM WND DMG9 S Summit, SCTREES IN ROADWAY FAIRVIEW ROAD AND TRUEX ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1045 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1045 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS52 KCAE 242145
SVRCAE
SCC003-037-063-081-242230-
/O.NEW.KCAE.SV.W.0179.151224T2145Z-151224T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
445 PM EST THU DEC 24 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA...
  CENTRAL EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHWESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 530 PM EST

* AT 445 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
  STORM WAS LOCATED NEAR EDGEFIELD...OR 13 MILES NORTH OF
  BELVEDERE...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AIKEN...NORTH AUGUSTA...BATESBURG...BATESBURG-LEESVILLE...
  EDGEFIELD...JOHNSTON...RIDGE SPRING...LEESVILLE...WAGENER...
  PELION...GILBERT...SUMMIT...MONETTA...PERRY...TRENTON...WARD AND
  MURPHYS ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3409 8146 3408 8145 3408 8143 3407 8140
      3366 8116 3366 8119 3362 8122 3356 8195
      3389 8206
TIME...MOT...LOC 2145Z 254DEG 44KT 3373 8192 

$$
AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 3:47 PM EST, 58 minutes earlier.

Area forecast discussion, Dec 24, 3:47 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EST THU DEC 24 2015

.SYNOPSIS...
HIGH PRESSURE RIDGING INTO THE REGION FROM THE ATLANTIC WILL KEEP
UNSEASONABLY WARM WEATHER ACROSS THE AREA THROUGH THIS WEEKEND. A
COLD FRONT COULD STALL OVER OR CLOSE TO THE REGION THEN LIFT NORTH
AS A WARM FRONT EARLY NEXT WEEK...BRINGING AN INCREASED CHANCE FOR
SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
...FLASH FLOOD WATCH EXTENDED TO 7 PM...

SHOWERS CONTINUE ACROSS THE FAR WESTERN MIDLANDS WITH LINE OF
SHOWERS AND THUNDERSTORMS CONTINUING TO SLOWLY APPROACH FROM
TN/GA. WITH STRONG HIGH PRESSURE DOMINATING THE WESTERN ATLANTIC
EXPECT THE LINE TO REMAIN FROM THE FAR WESTERN MIDLANDS THROUGH
THE UPSTATE FOR THIS AFTERNOON AND TONIGHT. INSTABILITY HAS
INCREASED ACROSS THE AREA THIS MORNING AND WILL RESULT IN SOME
SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE CENTRAL AND EASTERN MIDLANDS. EXPECT COVERAGE IN THE
CENTRAL AND EASTERN MIDLANDS TO REMAIN SLIGHT CHANCE TO CHANCE AS
DYNAMICS WILL BE SOMEWHAT LIMITED.

TEMPERATURES WILL BE VERY WARM FOR THIS TIME OF YEAR WITH
RECORDS BEING TIED OR BROKEN TODAY AND TONIGHT. CAE HAS ALREADY
REACHED 77 DEGREES WHICH HAS SURPASSED THE RECORD OF 76 FROM
1964...HOWEVER THE TEMPERATURES THIS AFTERNOON ARE EXPECTED TO
CLIMB TO AROUND 80 WHICH WILL LIKELY PUSH THE ACTUAL RECORD
TEMPERATURE HIGHER. LOWS TONIGHT IN THE MID 60S WILL AGAIN RESULT
IN RECORDS BEING SET.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A DIGGING TROUGH OVER THE WESTERN PART OF THE COUNTRY WILL SPLIT
INTO ONE PROGRESSIVE NORTHERN STREAM SHORTWAVE WHICH WILL TRACK
EASTWARD ACROSS THE NORTHERN TIER STATES THROUGH SUNDAY WHILE A
SOUTHERN PIECE OF ENERGY WILL BECOME A DEEP CUT OFF LOW OVER THE
FOUR CORNERS REGION ON SATURDAY AND DRIFT EASTWARD INTO THE
SOUTHERN PLAINS BY SUNDAY. THIS WILL RESULT IN A BUILDING
DOWNSTREAM RIDGE OVER THE FORECAST AREA AND SOUTHEASTERN STATES
FRIDAY THROUGH THE WEEKEND.

THE BAND OF VERY HIGH PRECIPITABLE WATER AND SOUTHWESTERLY
MOISTURE TRANSPORT WILL REMAIN STATIONARY FRIDAY AND THEN SHIFT
NORTHWARD FRIDAY NIGHT THROUGH SATURDAY AS SOUTHERLY FLOW
INCREASES TO THE WEST. LOW LEVEL MOISTURE WILL REMAIN HIGH THOUGH
DUE TO A PERSISTENT SOUTHERLY FLOW CIRCULATING AROUND A WESTERN
ATLANTIC SURFACE RIDGE. WILL HOLD ON TO SLIGHT CHANCE POPS ACROSS
THE NORTHERN AND WESTERN MIDLANDS ON FRIDAY BUT DIMINISH POPS BY
FRIDAY NIGHT AND WILL CARRY A DRY FORECAST OVER THE WEEKEND AS
PRECIPITABLE WATER VALUES DROP TO AROUND 1-1.25 INCHES SAT/SUN
WITH GENERAL SUBSIDENCE OVER THE REGION. CONDITIONS WILL BE
FAVORABLE FOR MORNING FOG EACH DAY WITH ENHANCED LOW LEVEL
MOISTURE AND MID LEVEL DRY AIR. TEMPERATURES WILL REMAIN 20-30
DEGREES ABOVE NORMAL WITH POSSIBLE RECORD HIGHS AND RECORD HIGH
MINIMUMS WITH HIGHS IN THE 70S TO LOWER 80S AND LOWS IN THE 60S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ACTIVE WEATHER RETURNS TO THE REGION NEXT WEEK WITH GENERALLY
GOOD AGREEMENT AMONG THE MEDIUM RANGE GUIDANCE. THE NORTHERN
STREAM SHORTWAVE MOVING ACROSS THE UPPER MIDWEST INTO THE GREAT
LAKES SUNDAY NIGHT WILL PUSH A COLD FRONT INTO THE
OHIO/MISSISSIPPI VALLEYS. CONFLUENT 500MB FLOW OVER THE OHIO
VALLEY AND NEW ENGLAND WILL CREATE STRONG SURFACE HIGH PRESSURE
OVER THE NORTHEAST...PUSHING A BACKDOOR FRONT INTO THE CAROLINAS
AND EVENTUALLY THE FORECAST ON MONDAY.

AS THE CLOSED LOW BEGINS TO LIFT NORTHWARD A DEEP SURFACE LOW WILL
DEVELOP AND LIFT NORTHWARD ALONG THE MISSISSIPPI RIVER MONDAY
AFTERNOON INTO THE OHIO VALLEY MONDAY NIGHT RESULTING IN INCREASED
SOUTHERLY FLOW AND INCREASED MOISTURE ADVECTION AND ISENTROPIC
LIFT INTO THE REGION. WILL CARRY HIGH CHANCE POPS ACROSS THE AREA
MONDAY THROUGH TUESDAY UNTIL A COLD FRONT PUSHES INTO THE FORECAST
AREA FROM THE WEST ON TUESDAY WHICH WILL THEN STALL OVER OR JUST
EAST OF THE REGION TUESDAY NIGHT. ANOTHER DEEP NEGATIVELY TILTED
UPPER TROUGH WILL LIFT INTO THE PLAINS BY WEDNESDAY AND RESULT IN
DEEPER MOISTURE TRANSPORT BACK INTO THE REGION AND THE FRONTAL
BOUNDARY COULD PROVIDE A FOCUS FOR HEAVY RAIN AND WILL KEEP THE
MENTION OF RAIN IN THE FORECAST. THERE IS SOME UNCERTAINTY WITH
THE TIMING OF THIS SECOND SYSTEM AND HOW MUCH THE BOUNDARY MAY
PLAY A ROLE BUT THERE IS POTENTIAL FOR MORE WATER PROBLEMS NEXT
WEEK. TEMPERATURES WILL AGAIN REMAIN WELL ABOVE NORMAL THROUGH
THIS PERIOD.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
HIGH CONFIDENCE IN RESTRICTIONS THROUGH MUCH OF THE TAF PERIOD.

HIGH PRESSURE CONTINUES DOMINATING THE WESTERN ATLANTIC WITH
FRONTAL BOUNDARY ACROSS THE UPSTATE THROUGH GA. CURRENT RADAR
SHOWS BAND OF RAIN ACROSS THE UPSTATE WITH ANOTHER POCKET OF LIGHT
RAIN DEVELOPING FROM THE CSRA THROUGH THE EASTERN MIDLANDS. EXPECT
THE SHOWERS TO MOVE THROUGH THE TAF SITES OVER THE NEXT COUPLE OF
HOURS THEN DISSIPATE THIS EVENING. FOG AND STRATUS WILL BE A
CONCERN TONIGHT THROUGH LATE MORNING FRIDAY. HAVE INCLUDED LIFR
CONDITIONS AT ALL SITES OVERNIGHT...HOWEVER CONFIDENCE IN TIMING
OF FOG ONSET REMAINS LOW AND MAY BEGIN EARLIER THAN EXPECTED. WITH
THE WARM AND MOIST CONDITIONS EXPECT FOG AND STRATUS TO LINGER
WITH RESTRICTIONS THROUGH THE END OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE MAINLY IN LATE
NIGHT AND MORNING FOG AND STRATUS THROUGH MONDAY. LOW CONFIDENCE
IN RESTRICTIONS MONDAY AFTERNOON AND TUESDAY AS THE NEXT FRONTAL
SYSTEM MOVES INTO THE TAF SITES.

&&

.HYDROLOGY...
RIVER FLOOD WARNINGS HAVE BEEN POSTED NOW FOR ALL BUT TWO OF OUR
FORECAST POINTS. THE CONGAREE RIVER AT COLUMBIA IS NOW FORECAST TO
GO ABOVE FLOOD STAGE DUE TO RESERVOIR RELEASES UPSTREAM. WILL
ALSO MONITOR THE N. FORK OF THE EDISTO AT ORANGEBURG AS IT
CONTINUES TO SLOWLY RISE. AT THIS TIME...THE ONLY FORECAST POINT
THAT SHOULD REMAIN BELOW FLOOD IS THE SAVANNAH RIVER AT BUTLER
CREEK.

&&

.CLIMATE...
HIGH TEMPERATURE RECORDS FOR CHRISTMAS DAY.

COLUMBIA METRO AIRPORT (CAE)
DEC 25...79 SET IN 1955. FORECASTING 81.

AUGUSTA BUSH FIELD (AGS)
DEC 25...79 SET IN 1984. FORECASTING 81.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR GAZ040-
     063>065.
SC...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR SCZ015-016-
     018-020>022-025>028-030.

&&
Hazardous weather outlook, Dec 24, 4:27 AM EST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
427 AM EST THU DEC 24 2015

GAZ040-063>065-SCZ015-016-018-020>022-025>028-030-250930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK-
NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-
427 AM EST THU DEC 24 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ077-SCZ029-031-035>038-041-250930-
BURKE-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
427 AM EST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 24, 3:27 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
327 PM EST THU DEC 24 2015

GAZ040-063>065-077-SCZ018-025-242130-
MCDUFFIE-LINCOLN-BURKE-RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD-
327 PM EST THU DEC 24 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCDUFFIE...COLUMBIA...
NORTHWESTERN BURKE...SOUTHERN LINCOLN...CENTRAL RICHMOND...WESTERN
EDGEFIELD AND SOUTHEASTERN MCCORMICK COUNTIES...

AT 325 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF SHARON TO NEAR WARRENTON TO 8
MILES SOUTH OF SPARTA...AND MOVING EAST AT 30 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS. THESE
STORMS MAY PRODUCE VERY HEAVY RAIN. LOACALIZED FLOODING IS POSSIBLE.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
GROVETOWN...EVANS...THOMSON...FORT GORDON...MARTINEZ...HEPHZIBAH...
HARLEM...LINCOLNTON...BLYTHE...DEARING...KEYSVILLE...PARKSVILLE...
PLUM BRANCH...MODOC AND CLARKS HILL.

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3366 8251 3365 8249 3377 8255 3394 8212
      3347 8200 3314 8217 3313 8227 3322 8223
      3326 8225 3331 8234 3331 8239 3334 8244
      3336 8255 3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 2025Z 251DEG 25KT 3363 8271 3335 8272 3315 8297

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 10:45 AM ESTRiver Flood WarningCAELexington, Richland3 days
Dec 24, 4:09 PM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick66 min
Dec 24, 5:34 PM ESTSpecial Weather StatementCAELexington, Richland41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.